Organophosphates Clinical Presentation

Updated: Nov 29, 2016
  • Author: Frances M Dyro, MD; Chief Editor: Stephen A Berman, MD, PhD, MBA  more...
  • Print
Presentation

History

Typically, the patient with acute toxic effects of exposure reports being involved in agricultural spraying of crops or the use of pesticides in an enclosed space. Children become ill after playing in areas that have been treated. In the United States, suicidal ingestion is unusual but accidental ingestion by children may result in acute effects. The antihelminthic trichlorfon is used infrequently but may produce symptoms.

  • Acute effects
    • Onset of symptoms occurs within hours of exposure. The acronym SLUDGE is used to describe the muscarinic manifestations of salivation, lacrimation, urination, defecation, GI distress, and emesis.
    • Signs and symptoms of mild to moderately severe toxicity include tightness in the chest, wheezing, increased sweating, salivation, and lacrimation, as well as GI effects including nausea, vomiting, cramps, watery diarrhea, and involuntary defecation/urination.
    • Pupils are constricted.
    • Patients are anxious, restless, emotionally labile, and confused; they typically have insomnia and headache.
    • Speech may be slurred and the patient may have ataxia, tremor, muscle weakness with cramping, and fasciculations.
    • Seizures may occur secondary to anoxia.
    • Death in organophosphate toxicity usually results from cardiac or respiratory failure.
  • Delayed effects
    • Organophosphorus ester-induced delayed neuropathy takes at least 10 days to develop following a single acute exposure. The effects of cumulative doses occur over a period of weeks following exposure.
    • Cramping, tingling, ataxia, and weakness in the lower extremities, progressing to generalized weakness, may be seen in severe cases. Occasionally, a picture resembling amyotrophic lateral sclerosis may be seen in long-term exposure.
  • Himuro et al described neuropathologic changes seen in a 51-year-old man exposed to the nerve gas sarin in a terrorist attack in Tokyo in 1995. He died 15 months after exposure. He was in cardiopulmonary arrest when seen in the emergency room and remained on a ventilator during hospitalization. He was found to have severe sensory and motor fiber loss in the sampled peripheral nerves. Myelinated fibers in the white matter of the spinal cord were totally lost except for well-preserved posterior columns. Brain changes were described as being consistent with hypoxic-ischemic encephalopathy. [12]
  • Tricresyl phosphate (TCP), in an isomeric combination, was involved in the notorious ginger jake paralysis, which affected about 50,000 people in the United States in the 1930s and has caused outbreaks in India and South Africa. [13, 14, 15] Senenayake and Jeyaratnam reported a group of more than 20 Sri Lankan women affected by neuropathy associated with the intake of gingili oil contaminated with TCP. The occurrence of neuropathic complaints, 2-4 weeks after menarche, was the result of traditional ingestion of raw eggs and gingili oil (made from a type of sesame seed) to strengthen a woman after her first menstruation or in the case of 3 Moslem women, to strengthen them after childbirth. Paralysis involved distal limb muscles. Electrodiagnostic studies confirmed an axonal polyneuropathy. [13]
Next:

Physical

The physical features of short-term and long-term exposure are detailed in History.

  • In mild exposure, the picture is that of acetylcholine overload. The patient shows restlessness, has very active bowel sounds, and may have diarrhea and frequent urination.
  • In more severe exposure, patients may exhibit muscle twitching and cramping, hypertension, and tachycardia, with an abdominal examination consistent with cramping and watery diarrhea. The patient is usually confused but may be drowsy.
  • In more severe exposure, the patient may need ventilatory support with active pulmonary toilet because of respiratory failure and excessive secretions.
Previous
Next:

Causes

Job-related exposure to organophosphates is the most common cause of toxicity, particularly when care is not taken to use personal protective equipment. Domestic exposure occurs when spraying takes place in an enclosed, unventilated space or skin is exposed during application of a pesticide.

Previous